Skip to Main Content

++

HEALTH SCENARIO

++

Mr. W., a 73-year-old retired insurance executive, presented to the emergency department of his local hospital with a recent onset of shortness of breath and chest pain when breathing. The patient had undergone a total hip replacement (arthroplasty) 7 days earlier at the same hospital. He had been discharged on postoperative day 4 and was encouraged to ambulate as much as possible at home while recovering. His mobility was limited, however, because of pain on standing, and he had not yet begun a prescribed physical therapy regimen. Mr. W. was a 40-pack-year cigarette smoker and was morbidly obese.

++

Upon physical examination, the patient appeared anxious and was breathing rapidly (respiratory rate of 24 breaths/min) with shallow breaths. His heart rate was elevated at 92 beats/min, and his blood pressure was low (86/62 mm Hg). His temperature was slightly above normal (38.5° C). Upon auscultation, there were diffuse crackling sounds (rales) in his lung fields. No other abnormalities were observed on physical examination.

++

Further evaluation revealed a slight reduction in arterial oxygen pressure, evidence of a pleural effusion (fluid around the lungs) on chest radiograph, and indications of right ventricular strain on electrocardiography (ECG). Based on the history of sudden onset of respiratory distress 1 week after major orthopedic surgery and the findings on physical examination, the treating emergency physician suspected a possible pulmonary embolus (PE). To confirm this diagnosis, she ordered a rapid d-dimer blood test, and the result was positive. In addition, a multislice computed tomography study of the chest revealed blockages within multiple pulmonary arteries.

++

Mr. W. was started immediately on a so-called clot-busting drug, alteplase. The patient also was started on medications to improve cardiac contractions, as well as an anticoagulant. Mr. W. was admitted to the critical care unit, where his symptoms progressively resolved over the next 24 hours. Then he was transferred to a regular nursing care unit, where he was ambulated and was started on a regimen of oral anticoagulant medications and physical therapy along with instruction about preventing recurrence of venous thromboembolism (VTE). He was discharged 3 days later, remaining on oral anticoagulants for 3 months without any further complications.

++

CLINICAL BACKGROUND

++

The patient in the Health Scenario had a postoperative PE. A PE is the blockage of one or more pulmonary arteries by a blood clot. Typically, these clots arise in the deep veins of the leg, or less commonly, other parts of the body. Such a clot is referred to as deep vein thrombosis (DVT). Because PEs tend to occur in conjunction with DVTs, the two entities are aggregated together under the rubric VTE.

++

Trailing only myocardial infarction and stroke, VTE is the third most common life-threatening form of cardiovascular disease in the United States. More than a half million hospitalizations each year in this country are associated with a diagnosis of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.